Vol. 281, No. 1, 2016

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 287: 1
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Vol. 282: 1  2
Vol. 281: 1  2
Vol. 280: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Compatible systems of symplectic Galois representations and the inverse Galois problem II: Transvections and huge image

Sara Arias-de-Reyna, Luis Dieulefait and Gabor Wiese

Vol. 281 (2016), No. 1, 1–16
Abstract

This article is the second part of a series of three articles about compatible systems of symplectic Galois representations and applications to the inverse Galois problem.

This part is concerned with symplectic Galois representations having a huge residual image, by which we mean that a symplectic group of full dimension over the prime field is contained up to conjugation. A key ingredient is a classification of symplectic representations whose image contains a nontrivial transvection: these fall into three very simply describable classes, the reducible ones, the induced ones and those with huge image. Using the idea of an (n,p)-group of Khare, Larsen and Savin, we give simple conditions under which a symplectic Galois representation with coefficients in a finite field has a huge image. Finally, we combine this classification result with the main result of the first part to obtain a strengthened application to the inverse Galois problem.

Keywords
compatible systems of symplectic Galois representations, inverse Galois problem
Mathematical Subject Classification 2010
Primary: 11F80, 20G40, 12F12
Milestones
Received: 16 July 2015
Accepted: 20 July 2015
Published: 9 February 2016
Authors
Sara Arias-de-Reyna
Faculté des Sciences, de la Technologie et de la Communication
University of Luxembourg
6, rue Richard Coudenhove-Kalergi
L-1359 Luxembourg
Luxembourg
Luis Dieulefait
Departament d’Álgebra i Geometria, Facultat de Matematiques
Universitat de Barcelona
Gran Via de les Corts Catalanes, 585
08007 Barcelona
Spain
Gabor Wiese
Faculté des Sciences, de la Technologie et de la Communication
University of Luxembourg
6, rue Richard Coudenhove-Kalergi
L-1359 Luxembourg
Luxembourg